Change in bowel for over a month -soft, tan, finger


Q: Change in bowel for over a month -soft, tan, finger to thinner in size. Started 1-2 weeks before chest congestion, flu like symptoms. Muscle aches lasted a month after illness. A little swelling above knee hurts before and during bm. Cbc normal, but slightly high liver enzymes (told no concern at time), and hemoccult negative, although blood has been present throughout years and now (do have hemorrhoids).Major stress over past months and may not be able to get into dr (no availability) until after move mid May. Could symptoms be anything besides gloom and doom, and why the knee pain associated with?


A:   Hello,
Thank you for your medical query at

I understand your concern.
The stool consistency has changed and you have a pain that is associated with the bowel movement.

Your blood reports are normal except for slightly elevated liver enzymes. This can itself cause a change in bowel movements causing it to be more fatty and whitish. Regarding the pain in the knee, mostly there is no interaction between stool and knee pain, but since, you mentioned you also have haemorrhoids, pain can radiate down, when the stool comes out.

A more common reason for such change in consistency of stool is due to bacterial overgrowth, hence, I suggest you get your stool examined first. Once the diagnosis is confirmed, your physician may suggest a course of Rifaximin with a recommended dose of 500 mg twice daily for 7 days in a combination with probiotic capsules. This will give your stool a more regular consistency, and won't aggravate the haemorrhoids either.

Hope this was helpful,
Feel free to discuss further,

Related Q&A

Q: I have an urgent question about rabies vaccines. I received 5 shots rabies PEP in November 2013 in Thailand and M...

Q: I got my first depo provera shot about a month ago, and have been experiencing depression symptoms as a side effect. ...

Q: I have psin at the base of my penis at the top on the right side. Wjen touch it feels like a little lump. Feels bit l...

Q: I am a 28yr old male. I have had, what I assume to be a yeast infection for quite a while. I wasnt sure what it was a...

Q: I take 50 mg of synthroid daily. I have missed the last 4 days because I have been down with a sever uti and simply h...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon